Alert archive / Rhode Island / Special Weather Statements in 2021
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Jun 9, 2021, 5:02 PM EDT for Washington County, Rhode Island. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 5:02 PM EDT (21:02 UTC)
- Expired
- Jun 9, 2021, 5:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Boston/Norton, MA
County Washington County, RI
The radar
The Boston radar (KBOX), 71 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 556 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 927 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.5
The text
As transmitted.
042
WWUS81 KBOX 092102
SPSBOX
Special Weather Statement
National Weather Service Boston/Norton MA
502 PM EDT Wed Jun 9 2021
RIZ006-092130-
Washington RI-
502 PM EDT Wed Jun 9 2021
...STRONG THUNDERSTORM...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Kingstown, moving south at 20 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
South Kingstown and Narragansett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4145 7160 4146 7147 4138 7148 4136 7149
4137 7150 4138 7153 4137 7153 4137 7156
4136 7161
TIME...MOT...LOC 2102Z 009DEG 16KT 4140 7156
$$
FrankWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Jun 9, 3:11 PM EDT, 1 hour 51 minutes earlier.
Area forecast discussion, Jun 9, 3:11 PM EDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
311 PM EDT Wed Jun 9 2021
.SYNOPSIS...
Warm and humid weather this evening and early tonight. A few
showers and isolated thunder, then a cold front sweeps through
during the night. This brings drier more comfortable weather to
the region Thursday with more seasonable temperatures and lower
humidity. Seasonable and dry weather for Friday, with a period
of light rain showers late Friday night into Saturday with a
passing front. Mainly dry weather for Saturday, with another
cold frontal passage either Sunday or Monday. While mainly dry
most of the time, early to mid next week features unsettled
conditions with pop up showers and seasonable temperatures.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
This evening...
Stability parameters continue favorable for convection before
sunset with LI value below zero and PW values linger at 1.5 to
1.7 inches. The forecast will continue to show chance POPs for
scattered showers and thunder. The high PW values show a
continued risk of heavy downpours, and as we saw yesterday the
water-loading of the storm could produce strong wind gusts near
any downpours. Dew points around 70 will maintain the muggy feel
to the air. The Heat Advisory continues through 8 PM.
Tonight...
Any showers dissipate with the sunset. Cold front in Central
NH/VT moves south over Srn New England. Winds will then shift
out of the north. Drier more comfortable air moves in behind the
front, with dew points dropping from near 70 into the 50s.
Expect temperatures to fall to the upper 50s to mid 60s.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
High pressure builds to our north over Quebec. This will turn
the north wind out of the northeast and east on Thursday.
Subsidence and dry air will provide a sunny day. Mixing to
800-mb would support high temps inland in the mid 80s. However,
the east wind onshore near the MA coast will keep temperatures
cooler, in the low to mid 70s.
Winds become light Thursday night, and skies will be mostly
clear. With dew points in the 40s, expect min temps in the mid
40s to mid 50s.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights...
* Much more refreshing and seasonable temperatures for the second
week of June.
* Possibly better coverage and intensity of thunderstorms associated
with a frontal passage sometime Sunday into Monday but details on
timing are not clear at this time.
* Early into middle of next week, a somewhat unsettled weather
pattern with the potential for below average temperatures and
diurnally driven showers and thunderstorms. Nonetheless, too much
uncertainty at this time frame to preclude further details.
Details:
Finally, a welcome extended break from the mid summer like heat and
humidity! The upper ridge parked over the Eastern two-thirds of
CONUS over the past week finally breaks as a re-energized northern
stream jet energy allows for a transition to a mean trough over the
Northeast for the extended period. Average high temperatures for the
second week of June are in the mid to upper 70s. In general, we will
be right about average with the potential for cooler than average
temperatures by early to middle of next week. Available ensemble
guidance points to an even more amplified trough by early next week.
Unsurprisingly, deterministic EC member is even more aggressive,
showing a closed H5 low dropping south from Hudson Bay to the Great
Lakes region. 500 mb temperatures fall to between -15 to -20C, which
is 10th percentile of H5 temperatures according to the SPC sounding
climatology of the recently decommissioned Chatham, MA upper air
site. Diurnally driven showers and thunderstorms will be possible
with the anomalously cold pool aloft.
Potentially impactful weather wise, there are somewhat stronger
signals of a frontal passage on Sunday into early Monday timeframe
associated with a surface low pressure passing well to our north.
Timing of the frontal passage will have implications on the coverage
and intensity of thunderstorms. Given the location of the trough
axis, it appears that better chance for thunderstorms would be in
our western zones. However, there is too much uncertainty right now
in this time frame to provide more details on that.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
12z TAF Update:
This evening: Moderate confidence.
Mainly VFR. Brief sub-VFR vsby in showers and widely scattered
thunder. The showers will dissipate around 8-9 PM. IFR in
marine stratus and fog will linger off Nantucket this evening,
possibly returning onshore there 8-9 PM.
Tonight...High confidence.
VFR over most of the region. IFR moves over the Islands early
tonight and may reach the South Coast. Winds shift out of the
north as a cold front moves through. That should remove the fog
and low clouds from the South Coast overnight.
Thursday...High confidence.
VFR. Winds shifting out of the east at 10 kt with gusts up to
20 kt.
Thursday night...High confidence.
VFR. Southeast wind 10 kt or less.
KBOS TAF...Moderate confidence in TAF. East wind continues
through 8 PM, then trends back to a north wind around 11 PM.
Possible shower/isolated thunder through 23Z/6PM. Local
downpours.
KBDL TAF...High confidence in TAF. Widely scattered showers
and isolated thunder through 7 PM. Local downpours.
Outlook /Friday through Monday/...
Friday: VFR. Breezy.
Friday Night through Saturday: Mainly VFR, with areas MVFR
possible. Slight chance SHRA.
Saturday Night: VFR.
Sunday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance SHRA.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Thursday Night/...
Scattered showers and isolated thunderstorms possible this
evening. A cold front sweeps these out to sea this evening with
north winds overnight. Areas of fog along the southern waters
through early tonight, then fog clears out overnight as a cold
front moves through. Winds then turn out of the north.
High pressure then builds north of New England. This will turn
winds out of the east and southeast. Winds less than 20 kt and
seas 4 feet or less Thursday and Thursday night.
Outlook /Friday through Monday/...
Friday: Winds less than 25 kt. Seas 4 feet or less.
Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers.
Saturday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft.
Sunday: Winds less than 25 kt. Seas locally approaching 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
MA...Heat Advisory until 8 PM EDT this evening for MAZ003>006-
010>018-026.
RI...Heat Advisory until 8 PM EDT this evening for RIZ001>004.
MARINE...None.
&&
SYNOPSIS...WTB/Chai
NEAR TERM...WTB
SHORT TERM...WTB
LONG TERM...Chai
AVIATION...WTB/Chai
MARINE...WTB/ChaiHazardous weather outlook, Jun 9, 4:33 PM EDT, 29 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 433 PM EDT Wed Jun 9 2021 CTZ002>004-MAZ003>008-010>018-020-026-RIZ001>004-102045- Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA- Northern Worcester MA-Central Middlesex MA-Western Essex MA- Eastern Essex MA-Western Hampshire MA-Eastern Hampshire MA- Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA- Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Southern Bristol MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- 433 PM EDT Wed Jun 9 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ002-009-019-021>024-RIZ005>008-102045- Western Franklin MA-Western Hampden MA-Eastern Plymouth MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-Bristol RI- Washington RI-Newport RI-Block Island RI- 433 PM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for southeastern Massachusetts, western Massachusetts, northern Rhode Island and southern Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-102045- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 433 PM EDT Wed Jun 9 2021 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/nwsboston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Jun 9, 2:48 PM EDT, 2 hours 14 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 248 PM EDT Wed Jun 9 2021 CTZ002-003-MAZ011-091930- Hartford CT-Tolland CT-Eastern Hampden MA- 248 PM EDT Wed Jun 9 2021 ...TORRENTIAL RAINFALL... At 247 PM EDT, Doppler radar was tracking a strong thunderstorm over Longmeadow, or near Agawam, moving southeast at 15 mph. Winds in excess of 30 mph will accompany this storm along with torrential rainfall. Locations impacted include... Springfield, Chicopee, Enfield, Westfield, Holyoke, Agawam, West Springfield, Longmeadow, Suffield, East Longmeadow, Wilbraham, Windsor Locks, Stafford, Somers, East Windsor, Southwick and Hampden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4215 7280 4220 7263 4203 7237 4190 7261 TIME...MOT...LOC 1847Z 321DEG 14KT 4207 7259 Frank
Special weather statement, Jun 9, 3:11 PM EDT, 1 hour 51 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 311 PM EDT Wed Jun 9 2021 CTZ002-003-MAZ011-092000- Hartford CT-Tolland CT-Eastern Hampden MA- 311 PM EDT Wed Jun 9 2021 ...STRONG THUNDERSTORM... At 310 PM EDT, Doppler radar was tracking a strong thunderstorm over Enfield, moving southeast at 20 mph. Pea size hail and winds in excess of 40 mph will accompany this storm. Torrential rain and poor drainage street flooding is also expected. Locations impacted include... Springfield, Manchester, Enfield, Vernon, Agawam, West Springfield, South Windsor, Longmeadow, Suffield, East Longmeadow, Ellington, Tolland, Windsor Locks, Stafford, Somers and East Windsor. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. && LAT...LON 4208 7271 4214 7257 4191 7234 4178 7257 TIME...MOT...LOC 1910Z 326DEG 17KT 4194 7254 Frank
Special weather statement, Jun 9, 4:07 PM EDT, 55 minutes before
Special Weather Statement National Weather Service Boston/Norton MA 407 PM EDT Wed Jun 9 2021 CTZ002-MAZ011-092045- Hartford CT-Eastern Hampden MA- 407 PM EDT Wed Jun 9 2021 ...STRONG THUNDERSTORM... At 406 PM EDT, Doppler radar was tracking a strong thunderstorm over Agawam, moving south at 15 mph. Penny size hail and winds in excess of 40 mph will accompany this storm. Locations impacted include... Springfield, Chicopee, Enfield, Westfield, Holyoke, Agawam, West Springfield, Longmeadow, Suffield, East Longmeadow, Southwick and East Granby. PRECAUTIONARY/PREPAREDNESS ACTIONS... Get indoors when this storm approaches. Winds may be strong enough to produce minor damage, such as a few downed branches. && LAT...LON 4218 7274 4220 7254 4196 7251 4196 7275 TIME...MOT...LOC 2006Z 358DEG 12KT 4209 7261 Frank
Special weather statement, Jun 9, 5:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
502 PM EDT Wed Jun 9 2021
RIZ006-092130-
Washington RI-
502 PM EDT Wed Jun 9 2021
...STRONG THUNDERSTORM...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Kingstown, moving south at 20 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
South Kingstown and Narragansett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Get indoors when this storm approaches. Winds may be strong enough to
produce minor damage, such as a few downed branches.
&&
LAT...LON 4145 7160 4146 7147 4138 7148 4136 7149
4137 7150 4138 7153 4137 7153 4137 7156
4136 7161
TIME...MOT...LOC 2102Z 009DEG 16KT 4140 7156
FrankThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 3:12 AM EDT | Heat Advisory | BOX | Bristol, Essex, Franklin, Hampden, Hampshire, Middlesex and 4 more | 17 hr |
| Jun 9, 2:48 PM EDT | Special Weather Statement | BOX | Hampden | 42 min |
| Jun 9, 4:07 PM EDT | Special Weather Statement | BOX | Hampden | 38 min |
| Jun 9, 3:11 PM EDT | Special Weather Statement | BOX | 49 min | |
| Jun 9, 3:23 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 67 min |
Nearby
Special Weather Statements in Rhode Island, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.